News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: chest pain, tachycardia, leaky valves, hypertension


 rachel84 - Sat Jan 03, 2009 1:19 am

I'm a 24 year old female with constant chest pain, hypertension, tachycardia, and leaky heart valves.

It all started when I started having chest pain, high blood pressure, and tachycardia out of nowhere, in February.

I tried eating a low salt diet and exercised every day for over a month, with no improvement.

One day in March, I had severe chest pains, so i called an ambulance. I had EKG monitoring, and was tachycardic & hypertensive. At the ER, I was told my EKG was abnormal, and was dx with Pericarditis.

I was given a beta blocker [Lopressor] and antibiotics for a UTI, and released.

I found that I couldn't function on Lopressor, so I stopped. I was given Hydroclorothiazide, and when that didn't work, Lisinopril.

Before starting Lisinopril, I had an Echo done, because at 24, the doctor felt I shouldn't be experiencing these symptoms.

Echo came back with pulmonary regurg, aortic regurg, and mitral valve prolapse.

Before Lisinopril, my bp was 169/119, and my heart rate hovered between 120 and 145 at rest.

After Lisinopril, between 140/90 and 150/90, same pulse as above. Then, my doctor supplemented it with Atenelol, and that has brought my pulse down to between 75 and 89, and my bp is usually around 110/70, or 120/80, and occasionally 141/87 or in the 130's. Pulse has never been higher than 89.

However, my dad spilled my pills and my pulse was hovering around 120 today, and I have SEVERE chest pain. On a scale of one to ten, it was an 8, and it was a squeezing feeling.

I debated going to the hospital, but I decided against it, since I will be able to pick up an emergency supply of Atenelol.

However, I've noticed that I still get chest pain, whether on Atenelol or not. I also get palps, and I get out of breath going up the stairs. I also feel like I am going to pass out, but never do. Sometimes when I get up, I black out for a couple of seconds, and I am constantly tired.

I am seeing a cardiologist soon, but I was wondering what kind of tests will be done.

The Aortic regurg is trace, the Pulmonary regurg is mild, and the Echo doesn't mention how severe the mitral prolapse is, or whether that also has regurgitation.

Will I be able to find out of the Pulmonary regurg is being caused by Pulmonary hypertension? if not, is there a way to find a cause for all these problems?

Up until last year, I've been pretty heart healthy.

I am a little overweight, but I've lost 20 lbs, seeing as I've apparently developed acid reflux, but wonder if it's related to the heart problems I'm having.

I've went from almost 190 lbs to 170 in 5 weeks. I don't smoke or drink, though I live with my mom, who does smoke.

My grandfather died from COPD (he only had one lung), and my dad has an electrical valve problem with his heart. My grandma also needed a pacemaker, but I wasn't born with any heart problems.

So far, I've been on Norvasc, Lopressor, Hydroclorothiazide, Atenelol and Lisinopril.

The only thing that has seemed to work is the combo of Atenelol + Lisinopril, but I still have symptoms both at rest and with exertion.

I also want to mention that I have different kinds of chest pains, and I have it on both sides, but it mostly comes from the left.

Most of the time, it feels like my heart is being squeezed very hard, but it can sometimes feel like a sharp, stabbing pain, or pinching.

Any insight you could give me would be wonderful.

At first, I wasn't going to go to the cardiologist, but reading about pulmonary regurg, and pulmonary hypertension is what made me go, since PH is a pretty serious problem.
 John Kenyon, CNA - Fri Jan 09, 2009 11:50 pm

User avatar Hi there -

You present a lot of different symptoms and findings, some of which raise some possible concerns, and others that do not, but which probably can be explained.

First, however, I need to know if your diagnosis of pericarditis was upheld and if so, why was it not treated? This can cause significant sharp chest pain, especially when lying down and when taking in breaths. The medications you were given at the time of that diagnosis were aimed at blood pressure management and a bacterial infection, which I find odd. Usually pericarditis is treated at least with non-steroidal anti-inflammatory drugs like ibuprofin or naproxyn. Just wanted to get that out of the way.

As for the echocardiogram findings, "mild" pulmonary regurge is fairly common but probably should be followed up. "Trace" aortic regure is extremely common, as is mild-to-moderate mitral regurge, especially when found in comination with MVP, which in itself is so commonplace as to be regarded in some circles as a "variant of normal." It can be associated with other symptoms such as you describe, however, and in those cases, if there is no other cause, it is called MVP syndrome.

I feel that for your peace of mind and to be prudent and reasonable, PH should be ruled out, even though it is unlikely to show up abruptly as your symptoms have. It's not outside the realm of possibility, but it is statisically extremely unlikely. Still, it should be ruled out, and yes, this can be done realtively easily.

Having lost 20 lbs in 5 weeks will cause a lot of people to experience temporary elevation of blood pressure, just FYI.

Sharp, stabbing pains are almost never cardiac in origin. Hopefully that eliminates some of your concerns. Squeezing pain can be cardiac related, although there are usually other symptoms that go with that, such as profound fatigue, nausea, etc. The pain would also be prolonged, at least 20 minutes at a time, and would most likely be aggravated by exercise. For these reasons, this also needs to be looked at and ruled out. I think seeing a cardiologist would be a very good idea, as it would either uncover any serious underlying problem (which seems unlikely but is not impossible) or would ease your mind considerably.

Oh, sudden cessation of a beta blocker (auch as atenolol) can cause or aggravate existing chest pain -- please get those pills replaced ASAP).

I suspect you're probably quite healthy (and congratulations on the weight loss, although I hope you won't lose any more quite so quickly as the first 20). I do hope you'll follow up with a cardiologist just to make sure everything is in order. MVP could actually account for all the symptoms (or most of them) and if so, the atenolol would be the drug of choice to manage them.

I hope this is helpful to you. Good luck to you with this,and please let us know how things turn out.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here